Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 92, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Jul 5, 2021, 7:11 PM EDT. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2021, 7:11 PM EDT (23:11 UTC)
- Expired
- Jul 5, 2021, 7:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Miami radar (KAMX), 47 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 11.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1257 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019
WHUS52 KKEY 052311
SMWKEY
GMZ042-052-072-060000-
/O.NEW.KKEY.MA.W.0092.210705T2311Z-210706T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
711 PM EDT Mon Jul 5 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from Ocean Reef to Craig Key
out 60 nm...
* Until 800 PM EDT.
* At 709 PM EDT, fast moving showers and possibly thunderstorms were
located from 18 nm southeast of Carysfort Reef Light to 14 nm
southeast of The Elbow Light, moving northwest at 30 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, a few lightning strikes, and heavy downpours.
* Locations in the warning include...
Angelfish Key and Carysfort Reef Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for wind gusts in excess of 34 knots, steep and fast-
building seas, a few lightning, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.
&&
LAT...LON 2534 8025 2532 8026 2513 7995 2500 7985
2493 8007 2530 8031 2532 8029 2533 8030
2533 8028 2535 8026
TIME...MOT...LOC 2309Z 155DEG 28KT 2505 7994 2502 8003
HAIL...0.00IN
WIND...>34KTS
$$
111 follow-up statement
003
FZUS72 KKEY 052345
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
745 PM EDT Mon Jul 5 2021
GMZ042-052-072-052354-
/O.CAN.KKEY.MA.W.0092.000000T0000Z-210706T0000Z/
745 PM EDT Mon Jul 5 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Hawk Channel and Straits of Florida from Ocean Reef to Craig Key out
60 nm...
The showers and thunderstorms have moved out of the area and no
longer pose a significant threat to boaters. Therefore the Special
Marine Warming has been cancelled.
LAT...LON 2534 8025 2532 8026 2513 7995 2500 7985
2493 8007 2530 8031 2532 8029 2533 8030
2533 8028 2535 8026
TIME...MOT...LOC 2342Z 155DEG 28KT 2529 8006 2526 8015
$$
11What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jul 5, 6:56 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 5, 6:56 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Key West FL
656 PM EDT Mon Jul 5 2021
.DISCUSSION...
KBYX radar is showing the outer rainbands for Tropical Storm Elsa
are starting to proliferate in the coastal waters of the Florida
Keys. This trend is expected to continue throughout the evening as
Elsa finally passes over Cuba and emerges in the western Straits
of Florida. Tropical storm force wind gusts are expected with some
of the stronger rain bands.
As the core of the system makes its closest approach to to the
Lower Keys near the Dry Tortugas overnight or near sunrise,
sustained tropical storm force sustained winds are possible in the
Lower Keys, with possible more frequent tropical storm force wind
gusts in the Middle and Upper Keys. We recently issued a flood
watch for the Lower and Middle Keys through tomorrow morning. This
is in response to recent convective allowing model (CAM) and
global model guidance suggesting a band of very heavy rainfall may
setup over a portion of the island chain tonight and continuing
through tomorrow morning. This would be a response to strong
confluent flow as Elsa pulls northwestward and a ridge tries to
build in from the east. Where this potential band would set up is
unknown at this time, but we will monitor radar trends closely
overnight and proactively issue flood products as warranted.
Conditions will improve by Tuesday afternoon and evening as Elsa
exits our CWA to the northwest. The aforementioned ridge will
build across the Florida Peninsula Tuesday night and Wednesday.
This ridge will largely dictate the forecast for the balance of
the week, with below normal rain chances and near-to or slightly
above temperatures expected.
&&
.MARINE...
A Tropical Storm Warning remains in effect for the coastal waters
west of Craig Key. A Small Craft Advisory is in effect for the
coastal waters east of Craig Key. Tropical Storm Watch is in
effect for the coastal waters east of Craig Key. From synopsis,
occasional outer rainbands from Tropical Storm Elsa will impact
the Florida Keys marine waters this evening, possibly producing a
few tropical storm force wind gusts. Deteriorating marine
conditions are expected tonight through Tuesday, as the center of
the storm pushes through the western Straits of Florida and the
southwestern Gulf of Mexico. Occasional tropical storm sustained
winds and frequent tropical storm wind gusts are expected for the
coastal waters west of Craig Key during this period, with tropical
storm force wind gusts also possible in the coastal waters to the
east. Marine conditions will steadily improve Tuesday afternoon
and Tuesday night, as a subtropical ridge builds across the
Florida Peninsula. Gentle to moderate east to southeast breezes
are expected Wednesday through at least Saturday, with near-to or
below normal rain and thunder chances.
&&
.AVIATION...
Tropical Storm Elsa is nearing the Straits of Florida and it is
already bringing gusty showers to the Florida Keys. The center is
expected to pass west of the islands tomorrow between 06/07Z and
06/10Z. Thunder and squalls will increase in coverage tonight and
overnight across the Keys, especially in the Lower and Middle Keys.
The fast-moving squalls will produce MVFR and IFR conditions.
Sustained winds, likely between midnight and 06/13Z, will be 35 to
40 knots with gusts near 50 knots at Key West and 20 to 25 knots
with gusts near 30 knots at Marathon. Conditions will begin to
improve tomorrow afternoon.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ077-078.
Flood Watch through Tuesday morning for FLZ077-078.
Coastal Flood Advisory until 2 PM EDT Tuesday for FLZ078.
GM...Tropical Storm Warning for GMZ032>035-043-044-053>055-073>075.
Small Craft Advisory until 2 PM EDT Tuesday for GMZ031-042-052-
072.
&&
Public/Marine/Fire...BT/11
Hazards...CLR
Aviation/Nowcasts....SDR/AD
Data Acquisition.....JAM
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Jul 5, 5:19 AM EDT, 13 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 519 AM EDT Mon Jul 5 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-061000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 519 AM EDT Mon Jul 5 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Tropical Storm Elsa will move across central and western Cuba today, emerge into the Straits of Florida this evening, then pass west of Key West while moving north northwest into the southeastern Gulf of Mexico as a tropical storm tonight into Tuesday. Confidence in the track forecast remains high, while the intensity of Elsa after it emerges from Cuba remains uncertain. Conditions will deteriorate across the Florida Keys late this afternoon and tonight. The risk for multiple weather hazards continues for the Florida Keys, including tropical storm force winds, coastal flooding, heavy rainfall, isolated tornadoes, and treacherous marine conditions. Please refer to the latest Hurricane Local Statement issued by the National Weather Service office in Key West for additional detailed information. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Impacts from Tropical Storm Elsa will continue across the Florida Keys into Tuesday morning, with continuing potential for tropical storm force winds, coastal flooding, rainfall flooding and isolated tornadoes. Conditions will gradually improve Tuesday afternoon and evening. Isolated thunderstorms will be possible from Tuesday night through Sunday. The primary thunderstorm hazards will be lightning strikes and locally gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:27 PM EDT | Small Craft Advisory | KEY | 56 hr | |
| Jul 5, 2:18 AM EDT | Special Marine Warning | KEY | 27 min | |
| Jul 5, 10:47 AM EDT | Special Marine Warning | KEY | 58 min | |
| Jul 5, 11:01 AM EDT | Special Weather Statement | KEY | 44 min | |
| Jul 5, 1:12 PM EDT | Coastal Flood Statement | KEY | Monroe | 25 hr |
| Jul 5, 1:12 PM EDT | Coastal Flood Advisory | KEY | Monroe | 25 hr |
| Jul 5, 6:21 PM EDT | Flood Watch | KEY | Monroe | 19 hr |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.